Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2008, 3:25 AM CDT for Brewster County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2008, 3:25 AM CDT (08:25 UTC)
- Expired
- Sep 9, 2008, 7:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 207 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 090825 FFWMAF TXC043-091215- /O.NEW.KMAF.FF.W.0047.080909T0825Z-080909T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 AM CDT TUE SEP 9 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 715 AM CDT * AT 319 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS NORTHERN BREWSTER COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE NORTHEAST AT 5 TO 10 MPH. AT 318 AM CDT...LOCAL LAW ENFORCEMENT IN ALPINE REPORTED 2 FEET OF WATER CROSSING U.S. HIGHWAY 90 ON THE WEST SIDE OF ALPINE. AT 315 AM CDT...THE LOCAL RADIO STATION IN ALPINE REPORTED THAT 1.72 INCHES OF RAIN HAD FALLEN SO FAR EARLY THIS MORNING. * THE STORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ALPINE... U.S. HIGHWAY 90 IN NORTHERN BREWSTER COUNTY... U.S. HIGHWAY 67 NORTHEAST OF ALPINE... STATE HIGHWAY 118 NEAR AND NORTH OF ALPINE... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3066 10345 3034 10300 3021 10378 3040 10379 $$
1 follow-up statement
000 WGUS74 KMAF 091100 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 AM CDT TUE SEP 9 2008 TXC043-091215- /O.CON.KMAF.FF.W.0047.000000T0000Z-080909T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BREWSTER- 600 AM CDT TUE SEP 9 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR NORTHERN BREWSTER COUNTY... AT 551 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS ACROSS NORTHERN BREWSTER COUNTY... MOVING SLOWLY TO THE NORTHEAST AT 10 MPH. RAINFALL HAS BEEN SLOWLY DECREASING IN COVERAGE AND INTENSITY ACROSS THESE AREAS OVER THE PAST HOUR. HOWEVER...EXCESSIVE RUNOFF FROM THE HEAVY RAINS EARLY THIS MORNING MAY STILL CAUSE FLASH FLOODING OF LOW WATER CROSSINGS AND URBAN AREAS NEAR THE COMMUNITY OF ALPINE. ALPINE...U.S. HIGHWAYS 67 AND 90 NEAR ALPINE...AND STATE HIGHWAY 118 NORTH OF ALPINE WILL BE AREAS MOST PRONE TO FLASH FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3066 10345 3034 10300 3021 10378 3040 10379 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:47 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 9, 12:47 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 AM CDT TUE SEP 9 2008 .DISCUSSION... UPDATED FOR 06Z AVIATION. && .AVIATION... A COLD FRONT WILL CONTINUE TO PROGRESS SOUTHWARD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. NORTHEAST WINDS OF 10 TO 15 KNOTS WILL CONTINUE ACROSS ALL TAF SITES FOR THE REST OF TONIGHT INTO THE MORNING. MVFR TO IFR CEILINGS WILL CONTINUE TO FILL IN BEHIND THE FRONT...AND WILL LIKELY REMAIN IN PLACE THROUGH EARLY TUESDAY AFTERNOON. SOME BREAKS IN THE MVFR CEILINGS ARE POSSIBLE DURING THE AFTERNOON. THERE IS ALSO A GOOD CHANCE OF SHOWERS AND A FEW THUNDERSTORMS FOR THE NEXT 24 HOURS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Sep 8, 1:48 PM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT MON SEP 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT MON SEP 8 2008 /1248 PM MDT MON SEP 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TODAY AND TONIGHT ACROSS THE REGION. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE CONTINUE TO RISE MONDAY AFTERNOON. RELEASES OUT OF LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE OVERNIGHT WITH MANY LOCATIONS ALONG THE RIO GRANDE EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DAILY THROUGH THE END OF THE WEEK. LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE MAIN CONCERN WITH THE STRONGEST STORMS. INDICATIONS ARE THAT THURSDAY APPEARS TO BE THE BEST DAY THIS WEEK FOR THE HEAVIEST RAINFALL. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE WEEK DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR. MANY LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED TO BE ABOVE FLOOD STAGE WITH MINOR TO MAJOR FLOODING EXPECTED. USE EXTREME CAUTION NEAR THE RIO GRANDE WHILE RIVER LEVELS ARE HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 8, 10:47 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CDT MON SEP 8 2008 TXZ075-090415- PECOS- 1047 PM CDT MON SEP 8 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. AT 1047 PM CDT...A STRONG THUNDERSTORM WITH GUSTY WINDS UP TO 50 MPH WAS LOCATED OVER CENTRAL PECOS COUNTY AND MOVING SOUTHWEST AT 6 MPH. MOTORISTS TRAVELING ALONG U.S. HIGHWAY 385 BETWEEN MILE MARKERS 410 AND 418 WILL LIKELY BE IMPACTED BY THIS STORM AND SHOULD USE CAUTION WHEN DRIVING ALONG THIS HIGHWAY. WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:06 PM CDT | River Flood Warning | MAF | Presidio | 24 days |
| Sep 8, 9:08 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 9, 3:29 AM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Sep 9, 9:06 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 9, 2:34 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 28 hr |
| Sep 9, 6:32 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.